Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

September 5, 2012Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Sep 5, 2012, 11:21 AM EDT for Smyth County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2012, 11:21 AM EDT (15:21 UTC)
Expired
Sep 5, 2012, 12:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WWUS81 KRNK 051521
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT WED SEP 5 2012

VAZ009-051615-
SMYTH VA-
1121 AM EDT WED SEP 5 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE AFFECTING SMYTH 
COUNTY...

AT 1110 AM EDT...SHOWERS WITH HEAVY RAIN WERE OCCURRING BETWEEN 
SALTVILLE AND CHILHOWIE. THE SHOWERS WERE SLOWLY MOVING TO THE EAST 
AT 10 MPH.  RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS 
FALLEN JUST SOUTHEAST OF SALTVILLE...AND THAT AN ADDITIONAL INCH OF 
RAIN IS POSSIBLE. THIS WILL BRING RAIN TOTALS IN THAT AREA TO 
BETWEEN 2 AN 3 INCHES...CAUSING WATER FILL ROADSIDE DITCHES AND 
SMALL STREAMS. 

THROUGH NOON...HEAVY RAIN WILL BEGIN TO SPREAD EAST TOWARD HUNGARY 
MOTHER STATE PARK AND MARION.  PONDING OF WATER ON ROADS IS LIKELY.  
THE HEAVY RAIN MAY ALSO WASH DEBRIS ONTO THE ROADS AS THE WATER 
OVERFLOWS ROAD-SIDE DITCHES. 

LAT...LON 3695 8181 3698 8171 3693 8167 3699 8158
      3702 8147 3699 8148 3701 8144 3690 8133
      3676 8126 3672 8143 3671 8153 3665 8155
      3664 8162 3679 8170 3693 8183

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 5, 11:08 AM EDT, 13 minutes earlier.

Area forecast discussion, Sep 5, 11:08 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 AM EDT WED SEP 5 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND COLD FRONT FROM NEW ENGLAND INTO THE
OHIO VALLEY WILL MOVE EAST TODAY. TWO COLD FRONTS WILL CROSS
THROUGH THE REGION BY SUNDAY...THE FIRST ON THURSDAY NIGHT AND THE NEXT
STRONGER FRONT OVER THE WEEKEND. BY EARLY NEXT WEEK DRIER AND
COOLER WEATHER WITH A LARGE HIGH PRESSURE SYSTEM WILL BUILD OVER
THE EASTERN UNITED STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM EDT WEDNESDAY...

SCATTERED TO NUMEROUS SHOWERS MOVING THROUGHT HE NEW RIVER VALLEY
AND MTNS OF NC THIS MORNING. CONVECTION HAS BEEN A LITTLE
DECEIVING...ESP NC MTNS...WHERE WARM TOP RAIN PROCESSES ONGOING
WITH PERSISTENT HEAVY RAINFALL. RADAR ESTIMATES WERE BEING
UNDERPLAYED BY A FACTOR OF 2.5 OVER ASHE COUNTY...THUS NEED FOR
GROUND TROUTH OR USE OF TROPICAL ZR ALGORITHMS. USING TROPICAL ZR
ESTIMATES...THERE WAS ABOUT 2 INCHES OF RAIN OVER WESTERN ASHE
COUNTY NC...AND THERE WAS ONE PUBLIC REPORT TO CONFIRM.

AS WE TRANSITION INTO AND THROUGH THE AFTERNOON...THE EXPECTATION
IS FOR SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS
TO CONTINUE. UPPER LEVEL TROF WHICH WAS OVER ONTARIO AND THE OH
VALLEY YESTERDAY HAS SHEARED OUT THROUGH NEW ENGLAND...WITH TAIL
OF SFC INFLEXTION TRAILING SW THROUGH THE MTNS OF VA...VCNTY OF
THE VA/WV BORDER. JUICY AIRMASS ALONG AND EAST OF THIS
AXIS...PWATS NEAR 1.75 AND SFC DEWPOINTS IN THE L70S...WILL MAKE
THE SHOWERS VERY RAIN EFFICIENT. ANY THUNDER...DEEPER
CONVECTION...AND THE RAIN WILL BE LOCALLY INTENSE. LOCAL MODELS
SUGGEST THE BEST COVERAGE OF SHOWER ACTIVITY TO TAKE PLACE ALONG
AND EAST OF THE BLUE RIDGE THIS AFTERNOON...MID AND UPPER LEVEL
DRYING BEHIND THE UPPER TROF RESULTING IN FEWER SHOWERS ACROSS WVA
WITH POTENTIAL FOR SOME SUNSHINE FROM SOUTHEAST WVA AND POINTS
NORTH AND WEST. CLOUDS WILL AGAIN BE IN ABUNDANCE ACROSS VA/WRN
NC...LIMITING THE INSTABILITY. HOWEVER...AN INCREASING WESTERLY
WIND ALOFT WILL WORK TO BREAK UP SOME OF THIS CLOUDINESS ALLOWING
FOR AT LEAST A FEW SUNNY BREAKS DURING THE AFTERNOON...ENOUGH THAT
TMAX IN THE LOWER 80S STILL ATTAINABLE. A WESTERLY WIND ALOFT ALSO
SUGGESTS SHOWERS MAY BECOME A BIT MORE ORGANIZED AS THEY KICK OFF
THE BLUE RIDGE...AND WILL CLOSELY MONITOR THIS AS IT WOULD
INCREASE THE HEAVY RAIN THREAT AND POTENTIAL FOR ISOLD SVR THIS
AFTERNOON.

EASTERN PUSH OF TROUGH FADES TONIGHT WITH NO REAL CHANGE IN
AIRMASS. MILD TEMPS ANTICIPATED AGAIN FOR TONIGHT. DID
USE COOLER GUIDANCE FOR WVA WHERE A BIT OF CLEARING AND
SLIGHTLY LOWER DEW POINTS MAY TAKE PLACE BEHIND THE TROG.
STAYED WITH THE MILDER NUMBERS EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EDT WEDNESDAY..

DECREASED POPS THURSDAY MORNING. LOW LEVEL MOISTURE AND SOME WEAK
SFC CONVERGENCE/TROUGHING ALONG THE BLUE RIDGE MOUNTAINS SUPPORTS
SCATTERED CONVECTION THURSDAY AFTERNOON ESPECIALLY ACROSS SOUTHERN
PORTIONS OF CWA. HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE
UPPER 70S IN THE MOUNTAINS TO NEAR 90 DEGREES IN THE SOUTHEAST.

SOME DRIER AIR PUSH EAST INTO OUR AREA THURSDAY NIGHT. WILL ALLOW
FOR THE DEVELOPMENT OF ISOLATED SHOWERS THURSDAY NIGHT. PLAYED LOW
TEMPERATURE CLOSE TO ADJMETBC WITH READINGS FROM AROUND 60 DEGREES
IN THE WEST TO THE UPPER 60S IN THE EAST.

THE SFC FLOW TURNS MORE SE FRIDAY AND REMAINS WEAK. THERE CONTINUES
TO BE DIFFERENCES ON THE PLACEMENT OF PRECIPITATION FRIDAY INTO
FRIDAY NIGHT. PLACED THE HIGHEST POPS OVER NORTHWEST MOUNTAINS OF
NORTH CAROLINA. HIGH TEMPERATURES FRIDAY WILL RANGE FROM THE UPPER
70S IN THE MOUNTAINS TO AROUND 90 IN THE SOUTHEAST. WITH CLOUDS AND
A FEW SHOWERS FRIDAY NIGHT EXPECT LOWS FROM AROUND 60 IN THE WEST TO
THE UPPER 60S IN THE EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 1250 PM EDT TUESDAY...

EXTENDED PERIOD LOOKING WET AS MODELS TRY TO CONVERGE ON A SOLUTION
WHERE UPPER LOW CLOSES OFF ACROSS THE OHIO/TENNESSEE VALLEYS THEN
MOVES SLOWLY EAST INTO THE MID ATLANTIC THROUGH THE WEEKEND. THE 6Z
GFS SEEMED THE FASTER IN WEAKENING/OPENING THIS LOW UP INTO A TROUGH
BY MONDAY...WHILE THE LATEST 12Z RUN IS TRENDING TOWARD THE 00Z
ECMWF. MODELS HAVE TRENDED TO A SCENARIO CLOSE TO THE ECMWF....AND
HPC AGREES WITH THIS.

FOR OUR AREA...WILL SEE INCREASING CHANCES OF SHOWERS SATURDAY AND
ESPECIALLY SAT NIGHT INTO SUNDAY WITH THE UPPER LOW TO OUR WEST
FEEDING A STRONG SW FLOW INTO THE REGION. GIVEN AMOUNT OF
CLOUDS/PRECIP THINK TEMPS WILL BE HELD DOWN LOWER THAN MOS. WILL
HAVE TO WATCH FOR DRY SLOT TAKING SHAPE SUNDAY INTO MONDAY...WHICH
COULD BRING A LULL IN ACTIVITY. THE FLOW TURNS MORE WEST/NW AFTER
THE MAIN SFC FRONT MOVES BY SUNDAY AFTERNOON/EVENING. AM THINKING
SOME UPSLOPE CLOUDINESS AND SHOWERS WILL BE THE THREAT MONDAY
ALTHOUGH WITH UPPER LOW NEARBY CANNOT RULE OUT ISOLATED CONVECTION
TO THE EAST. TUESDAY IS IFFY...AND THE NEW GFS STILL DRIES IT OUT
WHILE THE ECMWF PIVOTS ANOTHER SHORTWAVE AROUND THE UPPER LOW INTO
THE REGION. WILL KEEP THE THREAT OF SHOWERS AROUND TUESDAY FOR NOW.

EXPECT HIGHS MAINLY IN THE 70S WEST TO LOWER 80S EAST SAT-SUN...THEN
COOLING TO THE 60S MTNS TO 70S EAST MON-TUE. LOWS FRIDAY AND SAT
NIGHT WILL BE MILD IN THE 60S...COOLING TO THE 50S/LOWER 60S NEXT
WEEK.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 740 AM EDT WEDNESDAY...

AREA RADARS WERE SHOWING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS THIS MORNING. CEILINGS WERE
LOWERING TO MVFR/IFR LEVELS WITH THE HEAVIER SHOWERS AND STORMS

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
THE BLUE RIDGE THIS AFTERNOON. THE AIR MASS IS STILL TROPICAL AND
VISIBILITIES IN ANY OF THE STRONGER STORMS MAY DROP TO MVFR LEVELS
DUE TO HEAVY RAIN.

TONIGHT SURFACE AND LOW LEVEL WINDS TURN MORE TO THE WEST AND
NORTHWEST. THE WESTERLY COMPONENT OF THE WIND MAY BREAK UP CLOUD
COVER EAST OF THE BLUE RIDGE. BUFKIT SOUNDINGS WERE ALSO SHOWING
MID AND UPPER LEVELS DRYING OUT OVER SOUTHEAST WEST VIRGINIA. WITH
THE RAIN TODAY AT BLF AND LWB AND LOW LEVEL MOISTURE REMAINING IN
THE MOUNTAINS...MVFR FOG IS POSSIBLE OVERNIGHT...ESPECIALLY IN THE
RIVER VALLEYS BUT CONFIDENCE IN THIS SCENARIO IS LOW.

THE APPROACH OF A COLD FRONT THURSDAY NIGHT INTO FRIDAY WILL HELP
SHUNT THE TROPICAL MOISTURE EAST. A SECOND STRONGER FRONT CROSSES
THROUGH THE REGION SATURDAY NIGHT WITH DRIER WEATHER AND A LARGE
HIGH PRESSURE SYSTEM STARTING TO BUILD IN ON SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/PM
SHORT TERM...KK
LONG TERM...WP
AVIATION...AMS/DS
Hazardous weather outlook, Sep 5, 6:38 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 AM EDT WED SEP 5 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
638 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THAT MAY PRODUCE
LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS THAT PRODUCE LOCALLY HEAVY RAINFALL ARE LIKELY AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 5, 9:01 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 AM EDT WED SEP 5 2012

NCZ001-051345-
ASHE NC-
901 AM EDT WED SEP 5 2012

...SHOWERS WITH HEAVY RAIN ARE AFFECTING ASHE COUNTY...

AT 850 AM EDT...AN AREA OF SHOWERS...WITH HEAVY RAIN...WERE SLOWLY
MOVING ACROSS ASHE COUNTY. MOVEMENT WAS TO THE EAST AT 10 TO 15 MPH.

THE HEAVIEST RAIN WAS OCCURRING NEAR SHATLEY SPRINGS...JUST WEST OF
LANSING...AND NORTH OF TROUT. RADAR ESTIMATES THAT AROUND 2 INCHES
OF RAIN HAS FALLEN NEAR SHATLEY SPRINGS.  THERE HAS ALSO BEEN A
PUBLIC REPORT OF PERSISTENT...VERY HEAVY RAIN FALLING NEAR TROUT.
THIS HEAVY RAINFALL WILL LIKELY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL CONTINUE TO SLOWLY MOVE EAST...AFFECTING
JEFFERSON AND WEST JEFFERSON THROUGH 1000 AM.

LAT...LON 3647 8170 3657 8169 3659 8168 3657 8135
      3648 8132 3645 8127 3640 8126 3639 8124
      3636 8125 3637 8136 3629 8137 3629 8141
      3624 8148 3628 8157 3635 8164 3640 8174
Special weather statement, Sep 5, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT WED SEP 5 2012

VAZ009-051615-
SMYTH VA-
1121 AM EDT WED SEP 5 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE AFFECTING SMYTH
COUNTY...

AT 1110 AM EDT...SHOWERS WITH HEAVY RAIN WERE OCCURRING BETWEEN
SALTVILLE AND CHILHOWIE. THE SHOWERS WERE SLOWLY MOVING TO THE EAST
AT 10 MPH.  RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS
FALLEN JUST SOUTHEAST OF SALTVILLE...AND THAT AN ADDITIONAL INCH OF
RAIN IS POSSIBLE. THIS WILL BRING RAIN TOTALS IN THAT AREA TO
BETWEEN 2 AN 3 INCHES...CAUSING WATER FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THROUGH NOON...HEAVY RAIN WILL BEGIN TO SPREAD EAST TOWARD HUNGARY
MOTHER STATE PARK AND MARION.  PONDING OF WATER ON ROADS IS LIKELY.
THE HEAVY RAIN MAY ALSO WASH DEBRIS ONTO THE ROADS AS THE WATER
OVERFLOWS ROAD-SIDE DITCHES.

LAT...LON 3695 8181 3698 8171 3693 8167 3699 8158
      3702 8147 3699 8148 3701 8144 3690 8133
      3676 8126 3672 8143 3671 8153 3665 8155
      3664 8162 3679 8170 3693 8183

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:37 PM EDTAreal Flood AdvisoryRNKPatrick3 hr
Sep 5, 12:48 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Sep 5, 1:29 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington46 min
Sep 5, 1:59 PM EDTSpecial Weather StatementRNKBedford46 min
Sep 5, 2:23 PM EDTSpecial Weather StatementRNKRockbridge22 min
Sep 5, 4:30 PM EDTAreal Flood AdvisoryRNKAlleghany3 hr
Sep 5, 6:37 PM EDTSpecial Weather StatementRNKBotetourt53 min
Sep 5, 7:00 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke3 hr
Sep 5, 7:19 PM EDTFlash Flood WarningRNKBotetourt, Roanoke96 min
Sep 5, 9:01 AM EDTSpecial Weather StatementRNKAshe44 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.